Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 263, NWS Lubbock, TX

October 6, 20176 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2017, 10:26 PM CDT for 6 counties in Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 10:26 PM CDT (03:26 UTC)
Expired
Oct 6, 2017, 11:00 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Briscoe County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Motley County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 116 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 8:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS54 KLUB 070326
SVRLUB
TXC045-153-189-191-345-437-070400-
/O.NEW.KLUB.SV.W.0263.171007T0326Z-171007T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1026 PM CDT FRI OCT 6 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Floyd County in northwestern Texas...
  Motley County in northwestern Texas...
  Hall County in the Panhandle of Texas...
  Northeastern Hale County in northwestern Texas...
  Southeastern Swisher County in the Panhandle of Texas...
  Briscoe County in the Panhandle of Texas...

* Until 1100 PM CDT

* At 1025 PM CDT, a severe thunderstorm was located near Silverton,
  moving east at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Plainview, Floydada, Memphis, Silverton, Matador, Turkey, Caprock 
  Canyon State Park, Quitaque, Dougherty, Aiken, Brice, Flomot, 
  Northfield, Roaring Springs and Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3459 10041 3383 10085 3383 10099 3412 10187
      3475 10122 3475 10042
TIME...MOT...LOC 0325Z 279DEG 44KT 3446 10125 

HAIL...1.00IN
WIND...70MPH
 
$$

JGD
1 follow-up statement
580 
WWUS54 KLUB 070343
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1043 PM CDT FRI OCT 6 2017

TXC045-153-189-191-345-437-070400-
/O.CON.KLUB.SV.W.0263.000000T0000Z-171007T0400Z/
Floyd TX-Motley TX-Hall TX-Hale TX-Swisher TX-Briscoe TX-
1043 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR FLOYD...MOTLEY...HALL...NORTHEASTERN HALE...SOUTHEASTERN SWISHER
AND BRISCOE COUNTIES...

At 1042 PM CDT, a severe thunderstorm was located near Valley
Schools, or near Caprock Canyon State Park, moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Plainview, Floydada, Memphis, Silverton, Matador, Turkey, Caprock 
Canyon State Park, Quitaque, Dougherty, Aiken, Brice, Flomot, 
Northfield, Roaring Springs and Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3459 10041 3383 10085 3383 10099 3412 10187
      3475 10122 3475 10042
TIME...MOT...LOC 0342Z 279DEG 44KT 3443 10099 

HAIL...1.00IN
WIND...70MPH
 
$$

JGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:31 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 6, 6:31 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 PM CDT Fri Oct 6 2017

.AVIATION...
Tricky night ahead, as a Pacific front will be pushing through all
3 TAF sites with tstrms expected. Timing has become a little more
narrowed as short term models are coming into better agreement.
Tstrms may be able to produce some severe wind gusts. Expect
northerly winds and calmer conditions by early morning.

&&

.PREV DISCUSSION... /issued 302 PM CDT Fri Oct 6 2017/

DISCUSSION...
A sharp upper level trough currently over the Rockies will emerge
onto the Plains this evening but not before creating some severe
weather chances across West Texas.

Most of the upper level divergence from this trough will be
concentrated to the north of the region from the Texas Panhandle
into southwestern Kansas. A surface trough/dryline west of the
area in eastern New Mexico will be overtaken by a quick moving
cold front this evening which will add to the available lift from
the upper trough. Low level convergence will rapidly increase as
the cold front enters West Texas during the evening. In the
meantime, low level theta-e will continue to increase out ahead of
the cold front/dryline. Mixed layer instability values will reach
on the order of 1500-2000 J/kg within the next few hours. Weak
capping is expected to be in place where instability is strongest.
Currently, CIN is still between -50 and -100 across the entire
area. The instability axis will be oriented from southwest to
northeast with maximum values from the south-central Texas
Panhandle into the eastern Panhandle. Furthermore, deep layer
shear will continue to increase with the approach of the upper
level trough. This will all support a severe weather threat mostly
after 00Z and clearing the FA around 06-07Z. The primary threat
from this activity will be large hail and strong damaging winds.

Another trough will move into the inter-mountain west on Sunday.
This will push the surface ridge out of the region and replace it
with surface lee troughing along with lee cyclogenesis in eastern
Colorado. As a result, winds and temperatures will be pumped up on
Sunday ahead of a stronger cold front for Monday morning.
Continued to side closer to the ECMWF solution of a faster cold
front with a suspiciously slow GFS. Strong pressure rises behind
the front will bring strong winds in its wake. Also, 850mb
temperatures around 1-3C in the southwestern Texas Panhandle may
bring a light freeze to these areas on Tuesday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Oct 6, 7:02 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
702 AM CDT Fri Oct 6 2017

TXZ021>044-070900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
702 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this evening
generally north and west of a Morton to Lubbock to Childress
line. A cold front will move through the South Plains area this
evening. As this front moves into rich low level moisture
scattered to numerous thunderstorms are expected to develop along
it and move mainly in an east and southeast direction with the
front. The amount of instability associated with the moist air
mass in concert with favorable winds aloft will create an
environment for some of the storms to become severe with hail to
the size of golfballs and wind gusts to 70 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening.

In the hours before

Special weather statement, Oct 6, 9:30 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
930 PM CDT FRI OCT 6 2017

TXZ022-023-028-029-070300-
Swisher TX-Castro TX-Lamb TX-Hale TX-
930 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CASTRO...NORTHWESTERN
HALE...SOUTHWESTERN SWISHER AND NORTHEASTERN LAMB COUNTIES UNTIL 1000
PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Earth, moving east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainview, Olton, Hart, Earth, Halfway, Edmonson and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3407 10245 3439 10244 3450 10181 3415 10172
TIME...MOT...LOC 0229Z 252DEG 47KT 3421 10232

JGD
Local storm report, Oct 6, 10:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1006 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     2 ENE TULIA             34.54N 101.74W
10/06/2017  M67 MPH          SWISHER            TX   MESONET

            WEST TEXAS MESONET REPORT.

&&

EVENT NUMBER LUB1700351

JWJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:38 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer37 min
Oct 6, 8:54 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer36 min
Oct 6, 9:14 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher31 min
Oct 6, 9:30 PM CDTSpecial Weather StatementLUBCastro30 min
Oct 6, 10:06 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher24 min
Oct 6, 10:55 PM CDTAreal Flood AdvisoryLUBLubbock2 hr
Oct 6, 10:59 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hale, Hall and 1 more31 min
Oct 6, 11:10 PM CDTSpecial Weather StatementLUBCrosby, Lubbock35 min
Oct 6, 11:27 PM CDTSpecial Weather StatementLUBChildress, Hall33 min
Oct 6, 11:57 PM CDTSpecial Weather StatementLUBCrosby, Dickens33 min
Oct 7, 12:25 AM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley35 min
Oct 7, 12:57 AM CDTSevere Thunderstorm WarningLUBDickens, King33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.